Texas, 2016

Flash Flooding and Hail in Texas, May 30, 2016

May 30, 2016 · NWS EWX · 4 events in 2 counties and zones

A mesoscale convective system moved out of West Texas into the northern part of South Central Texas. Thunderstorms in this system produced heavy rain leading to flash flooding and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mesoscale convective system moved out of West Texas into the northern part of South Central Texas. Thunderstorms in this system produced heavy rain leading to flash flooding and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 30, 2:27 AM CST, 35 minutes earlier.

Area forecast discussion, May 30, 2:27 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
327 AM CDT MON MAY 30 2016

.SHORT TERM (Today through Tuesday)...

...LOCALIZED HEAVY RAIN AND FLASH FLOODING POSSIBLE THIS
MORNING...

Main focus this period will be on the incoming thunderstorm line
that is approaching South-Central Texas this morning. Pockets of
heavy rain are expected as the line moves through and localized
flash flooding could occur given the very saturated soil from
the recent abundant rainfall. A flash flood watch is in place for
the Hill Country and portions of the Edwards Plateau through 1pm. The
flash flooding risk should decrease through the early afternoon as
the line weakens and moves south.

A large MCS developed across the panhandle of Texas last night
and is now moving south towards the Hill Country and northern
I-35 corridor. This line will move in over the next several hours.
Rainfall rates have been around an inch to inch and half with the
southward progressing line. A few showers have also developed
ahead of the line in Kerr and this area (along with the Hill
country) will need to be monitored for local enhancement and
sustainability of stronger updrafts resulting in higher rainfall
totals. Low-level flow is balanced well with the strong cold pool
of the storm complex and this will sustain the current strength of
the complex as it moves south. Pockets of 30-50 mph winds will
also be likely with the line as it moves through.

The complex should slowly weaken through the mid to late morning.
This will likely result in a lull of shower activity across a good
portion of the region through early to mid afternoon as the
atmosphere attempts to recover. Hi-res models have done a poor job
over the past 24 hours, so little confidence is being placed in
them currently. Of the ensembles that do show the current line,
some renewed activity could be possible late afternoon and
evening as a H5 impulse moves over the region helping increase
upper level divergence. In addition to this activity, west Texas
and the Burro Mountain range should also see storm development.
Will need to monitor if this activity can make it off the
mountains and cross the Rio Grande.

Overnight and into Tuesday morning should see a slow decrease of
rain/storms for western areas but continued SW flow aloft and
implied shortwave troughs make it difficult to remove all weather
mention during any period. Scattered showers and thunderstorms are
again expected Tuesday afternoon under this regime. Will need to
monitor closely if any complexes are able to develop for a more
concentrated rainfall hazard Tuesday.

&&

.LONG TERM (Wednesday through Sunday)...

More rain is expected mid- to late-week as a weak front stalls
over the region and then a mid- to upper-level low develops and
moves very slowly over Texas. Periods of heavy rainfall could
occur Wednesday into Thursday with more scattered activity late
week and weekend. With area soils so saturated, localized flash
flooding could be a possibility again over a larger swath of the
region.

A deep, closed low developing across northern Mexico by Wednesday is
agreed upon my multi model guidance. Stronger H5 flow along with
ample moisture and a weak front across the region will support
widespread showers and thunderstorms Wednesday into early
Thursday. With PWATS 1.8"-2.0", localized areas of heavy rainfall
could occur. It's possible that a new flash flood watch could be
issued during this time frame.

The mid- to upper-level low is forecast to get cut-off from the
main flow and will stagnate over Texas late week and early
weekend. This will keep higher rain chances and below normal
temperatures in place. Given the cooler conditions, instability
may be lower and thus convective rainfall rates could be more
difficult to occur. Overall rainfall amounts mid-week to the
weekend could be 2-4 with locally 5 inches. If more sun and
instability was able to occur within the upper-low then higher
rainfall rates could be locally possible. This will need to be
looked at on a day by day basis. Deeper NW flow should develop on
the back side of the slowly exiting low/trough by late weekend
and early next week. This should allow for drier and continued
cooler than normal conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  70  85  70  81 /  60  20  50  40  70
Austin Bergstrom Intl Airport  85  69  85  69  82 /  60  20  50  40  70
New Braunfels Muni Airport     85  69  85  69  81 /  60  20  50  40  70
Burnet Muni Airport            84  69  80  68  79 /  60  20  50  60  70
Del Rio Intl Airport           88  73  88  73  84 /  40  40  50  60  60
Georgetown Muni Airport        84  68  81  67  80 /  60  20  50  40  70
Hondo Muni Airport             86  72  87  70  82 /  50  30  60  50  70
San Marcos Muni Airport        85  70  84  70  82 /  60  20  50  40  70
La Grange - Fayette Regional   86  71  85  72  84 /  50  10  30  30  70
San Antonio Intl Airport       85  74  85  70  82 /  60  30  50  40  70
Stinson Muni Airport           86  72  85  72  83 /  50  30  50  40  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for the following
counties: Bandera...Blanco...Edwards...Gillespie...Kendall...Kerr...
Kinney...Medina...Real...Uvalde...Val Verde.

&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Allen
Hazardous weather outlook, May 29, 8:58 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
958 PM CDT SUN MAY 29 2016

TXZ171>173-183>194-202>209-217>225-228-310300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
958 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A CLUSTER OF THUNDERSTORMS IS EXPECTED TO PUSH OVERNIGHT ACROSS
PARTS OF THE EDWARDS PLATEAU AND HILL COUNTRY AREAS. SOME OF
THESE STORMS COULD BE STRONG IN ADDITION OF PRODUCING HEAVY RAIN.
WITH GROUNDS ALREADY SATURATED PER HEAVY RAINS THE PAST FEW
DAYS...LITTLE RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING.
THEREFORE...THERE IS A FLASH FLOOD WATCH IN EFFECT ACROSS THE
EDWARDO PLATEAU AND HILL COUNTRY THROUGH 1 PM MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A CONTINUED ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THURSDAY
WITH NUMEROUS ROUNDS OF SHOWERS AND THUNDERSTORMS POSSIBLE. ANY
STORM CLUSTERS THAT DEVELOP WILL HAVE A CHANCE TO PRODUCE SEVERE
WEATHER AND TORRENTIAL DOWNPOURS OF 2 TO 4 INCHES. HEAVIEST RAIN
POTENTIAL IS EXPECTED TO OCCUR WHEN A COLD FRONT MOVES THROUGH
THURSDAY. BY THIS TIME...THERE WILL LIKELY BE A FEW LOCATIONS WITH
5-DAY STORM TOTALS IN EXCESS OF 8 INCHES. PLEASE STAY TUNED FOR
FURTHER UPDATES AS IMPACTS FROM POTENTIAL HAZARDS BECOME MORE
CLEAR.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 30, 2:15 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 AM CDT MON MAY 30 2016

TXZ171-172-300900-
BURNET TX-LLANO TX-
315 AM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 400 AM CDT...

AT 315 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTH OF EVANT TO 7 MILES EAST OF BEND
TO NEAR CHEROKEE. MOVEMENT WAS SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCHANAN DAM...TOW...WATSON...BLUFFTON...SUNNYLANE AND LAKE VICTOR.

LAT...LON 3099 9788 3085 9803 3074 9848 3092 9866
      3092 9842 3094 9841 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0815Z 310DEG 21KT 3134 9815 3111 9839 3104 9868

HAMPSHIRE
Special weather statement, May 30, 2:41 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 AM CDT MON MAY 30 2016

TXZ171-300930-
LLANO TX-
341 AM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
430 AM CDT...

AT 341 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FIELD CREEK...OR 18 MILES SOUTH OF ALGERITA...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LLANO...FIELD CREEK...VALLEY SPRING...STOLZ...CASTELL...LONE GROVE AND
BABY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3076 9851 3059 9893 3074 9897 3092 9896
      3092 9864
TIME...MOT...LOC 0841Z 321DEG 20KT 3096 9889

HAMPSHIRE

The radar

The Ft Hood radar (KGRK), 139 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Llano

When
May 30, 3:02 AM CST
Where
Llano County, 1.91 mi WNW of Valley Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.860, -98.830

Hail, Llano

When
May 30, 3:20 AM CST
Where
Llano County, Llano
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.750, -98.670

Flash Flood, Bandera

When
May 30, 6:40 AM CST to 9:15 AM CST
Where
Bandera County, 1.38 mi S of Bandera Flying L Arp to 1.71 mi S of Bandera Flying L Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.700, -99.050

Thunderstorms produced heavy rain that caused flash flooding sending water from San Julian Creek over Whartons Dock Rd. Several other roads around Bandera were also closed due to flooding.

Flash Flood, Bandera

When
May 30, 8:00 AM CST to 9:15 AM CST
Where
Bandera County, 0.69 mi S of Medina to 0.4 mi SSE of Medina
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
29.790, -99.250

Thunderstorms produced heavy rain that caused flash flooding sending water from the Medina River over Patterson Ave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633973, 633974, 633975, 633976.